x
Breaking News
More () »

Calaveras man dies after taking pain medication laced with fentanyl

Deputies responded to a Calaveras home around midnight on Oct. 29 after receiving reports of an unconscious man who had taken what looked like pain medication.

CALAVERAS COUNTY, Calif. — The Calaveras County Sheriff's Office is investigating the death of a 28-year-old man who died in October after taking pain medication that contained fentanyl. 

Deputies responded to a Calaveras home around midnight on Oct. 29 after receiving reports of an unconscious man who wasn't breathing after taking what appeared to be pain medication.

The deputies administered Narcan — also known as Naloxone, which is used for treating suspected opioid overdoses — but could not revive the man.

Detectives tested a pill that was reportedly the same one the man took and found it was counterfeit pain medication and tested positive for fentanyl.

RELATED: DEA issues warning for fake prescription pills containing fentanyl and meth

Fentanyl is a synthetic opioid that is often disguised as other drugs, especially prescription opioids. Even just two milligrams can be lethal for humans.

 It is 80 to 100 times stronger than morphine.

The Calaveras County Sheriff's Office is urging the public not to consume medications unless they are prescribed by a trusted medical professional and distributed by a licensed pharmacist. 

The DEA's website has more information about counterfeit pills and facts about fentanyl.

READ MORE: 

Watch more ABC10: What does a 30-year inflation high mean for the California housing market?